Medical Journal of Dr. D.Y. Patil Vidyapeeth

CASE REPORT
Year
: 2013  |  Volume : 6  |  Issue : 1  |  Page : 82--83

Toluene-induced acute lung injury


Abhishek Singhai 
 Department of Medicine, Sri Aurobindo Institute of Medical Sciences, Sanwer Road, Indore, Madhya Pradesh, India

Correspondence Address:
Abhishek Singhai
Department of Medicine, Sri Aurobindo Institute of Medical Sciences, Sanwer Road, Indore, Madhya Pradesh
India

Abstract

Toluene inhalation is an important occupational health hazard in persons working in factories manufacturing paint, chemicals, pharmaceuticals, and rubber. The present report describes an unusual case of toluene-induced acute lung injury threatening life.



How to cite this article:
Singhai A. Toluene-induced acute lung injury.Med J DY Patil Univ 2013;6:82-83


How to cite this URL:
Singhai A. Toluene-induced acute lung injury. Med J DY Patil Univ [serial online] 2013 [cited 2019 Sep 20 ];6:82-83
Available from: http://www.mjdrdypu.org/text.asp?2013/6/1/82/108655


Full Text

 Introduction



Toluene (methylbenzene, toluol) is an aromatic hydrocarbon, commonly used as an industrial solvent for the manufacturing of paint, chemicals, pharmaceuticals, and rubber.

Toluene is found in gasoline, acrylic paints, vanishes, paint thinners, adhesives, glue rubber cement, and shoe polish. At room temperature, toluene is colorless, sweet-smelling, and volatile liquid. Toxicity can occur from unintentional or deliberate inhalation of fumes, ingestion, or transdermal absorption. The permissible exposure limit (PEL) of 200 ppm is considered acceptable level of exposure as a time-weighted average for an 8-h workday. [1] Toluene level of 500 ppm is fatal in all cases. No case report of toluene causing acute lung injury has been published yet.

 Case Report



A 45-year-old male presented to emergency department with severe respiratory distress. Patient had history of accidental exposure to excessive toluene fumes for 15 min while working in a chemical factory, half an hour back. Patient was absolutely alright before chemical exposure. There was no history of fever, cough, dyspnea, or chest pain prior to this episode. Patient had tachycardia, hypotension, tachypnea, agitated behavior, and coarse crepitations all over chest. Investigations revealed hemoglobin 15.5 g/dl, WBC count 12,600/mm 3 , platelet count 136,000/mm 3 , blood sugar 100 mg/dl, serum sodium 136 mEq/l, serum potassium 3.4 mEq/l, serum creatinine 0.88 mg/dl, blood urea 31 mg/ dl, serum bilirubin 0.35 mg/dl, aspartate aminotransferase (AST) 82 IU/l, alanine aminotransferase (ALT) 63 IU/l, serum calcium 8.20 mg/dl, serum phosphorus 2.10 mg/dl, and serum creatine phosphokinase (CPK) 450 IU/l. Arterial blood gas analysis (on high-flow face mask oxygen) revealed pH 7.34, pO2 46 mmHg, pCO2 28 mmHg, and percent oxygen saturation 60%. Differential diagnoses kept were acute lung injury, aspiration pneumonia, acute coronary syndrome, and pulmonary embolism. ECG was suggestive of sinus tachycardia. Chest X-ray showed bilateral pulmonary infiltrates with normal cardiac silhouette, suggestive of acute lung injury [Figure 1]. Patient was immediately intubated and put on controlled mechanical ventilation. He received intravenous antibiotics (piperacillin-tazobactum and metronidazole) and intravenous fluids. He responded to treatment within 24 h of admission and was gradually weaned off from the ventilator. Patient was extubated on 3rd day of admission. He was monitored for the next 7 days and did not show signs of any organ dysfunction and was discharged in a stable condition.{Figure 1}

 Discussion



Toluene is highly lipophilic, which accounts for its primary effects on the central nervous system (CNS). After crossing blood-brain barrier, toluene has been thought to interfere with several brain neurotransmitters, mainly g-amino butyric acid (GABA), and to a lesser degree glycine. [2] CNS manifestations are euphoria, hallucinations, delusion, tinnitus, dizziness, confusion, stupor, and coma. [3] Toluene has direct negative effects on cardiac automaticity and conduction. It can sensitize the myocardium to circulating catecholamine. Pulmonary effects include bronchospasm, asphyxia, acute lung injury, and aspiration pneumonitis.

First aid measures of toluene poisoning involves removing the clothing of the patient because the clothes may have additional solvent on them, administering supplement oxygen and endotracheal intubation should be considered in patients with severe respiratory distress, decreased level of consciousness, inability to protect their own airway, and risk of aspiration from ingestion. Intravenous access for administration of fluids and medicine should be established. Cardioversion of dysrhythymias may be necessary. There is no specific antidote for toluene poisoning. Long-term complications include neuropsychoses, cerebellar ataxia, cognition impairment, neuropathy, deafness, and blindness. [4]

 Conclusion



Patient presenting with toluene intoxication imposes diagnostic and therapeutic dilemma on the physician. Most of the biochemical parameters are inconclusive. This case report suggests that patient after toluene exposure needs immediate medical attention to prevent death.

References

1United States Department of Labor. Occupational Safety and Health Administration. Safety and Health topics: Toluene. Available from: http://www.osha.gov/dts/chemicalsampling/data/CH_272200.html. [Last accessed on 2012 Jun 05].
2Broberg K, Tinnerberg H, Axmon A, Warholm M, Rannug A, Littorin M. Influence of genetic factors on toluene diisocyanate-related symptoms: Evidence from a cross-sectional study. Environ Health 2008;7:15.
3Rosenberg NL, Kleinschmidt-DeMasters BK, Davis KA, Dreisbach JN, Hormes JT, Filley CM. Toluene abuse causes diffuse central nervous system white matter changes. Ann Neurol 1988;23:611-4.
4Byrne A, Kirby B, Zibin T, Ensminger S. Psychiatric and neurological effects of chronic solvent abuse. Can J Psychiatry 1991;36:735-8.